Drug warning issued in Sudbury after spike in overdoses
SUDBURY -- Officials with the health unit in Greater Sudbury say they have issued a drug warning after seeing high numbers of overdoses recently.
It's vital to inform the community -- especially users -- of especially dangerous street drugs out there right now.
"Every batch of substance that you're taking, you can't be absolutely certain exactly what can be in it," said Josee Joliat, with Public Health Sudbury & Districts. "Just a small amount of those substances can cause an overdose."
The health unit said the reports show the overdoses aren't just happening in Sudbury.
"Espanola, Manitoulin, Chapleau and Sudbury East -- those are also communities that were sending this warning out to," said Joliat.
Staff at a Sudbury-based agency that works with people battling addiction to street drugs say they tend to see a spike in overdoses when the warm weather arrives.
"We've definitely recognized it, and seen it, and community members have shared with us their experience in terms of the toxic drug supply that's increasing both overdoses as well as fatal overdoses in our community," said Lisa Toner, of Réseau Access Network. "We're definitely (seeing) a rise in carfentanil, fentanyl and the other 36 analogs of fentanyl that are sort of finding their way into drugs."
Health experts say they want to let the public know that naloxone kits are still safe to use during the pandemic, but they urge people to be extra cautious while using them.